Expanding the Armamentarium in Metastatic Liver Cancer - Episode 7
Ghassan K. Abou-Alfa, MD: But this brings me back. With nivolumab, the whole scenario of the side effects is totally different. Catherine was kind enough to tell us all about the concern that she has from her very important perspective, which is the liver. But what are the other things that you’ll watch for when you are dealing with nivolumab?
Anthony El-Khoueiry, MD: If I start with data from the trial itself, the rate of grade 3 and 4 treatment-related adverse events was really around 20%. And most of them, if you look at the details, were laboratory aberrations. There were elevations in AST (aspartate aminotransferase), ALT (alanine aminotransferase), asymptomatic elevations of amylase, lipase. There was a small frequency of diarrhea and rash that are grade 3. Actually, most of the other side effects were grade 1 and 2.
So, now the challenge is with the AST, ALT elevations. Are these because of the underlying liver disease, the cancer? Or is it really another immune process from the drug? And sometimes, that’s difficult to call. So, there’s a lot of physician judgment involved. I can say that in the HCC study, we did not see a higher frequency of other immune complications, including other autoimmune hepatitis, more than what is seen in other tumor types. That much we can say. As you know, all these clinical trials with checkpoint inhibitors have already parameters for initiation of steroids upon the onset of certain toxicities.
Ghassan K. Abou-Alfa, MD: So, let me go a little bit more practical. Diarrhea. Tell us a little bit more about that.
Anthony El-Khoueiry, MD: Again, normally with diarrhea, if it’s grade 1, just symptomatic management, the usage of loperamide or Imodium is certainly appropriate supportive care. The minute you start getting to grade 2 that’s persistent, you start worrying a little bit more about an autoimmune process that’s more like a colitis. And at that point, there are recommendations actually to pause the dosing and consider starting steroids. The challenge with steroids is that it has to be slow. Usually, the recommendation is that it happens over a period of a month in order to avoid a flare of the autoimmune complications.
Ghassan K. Abou-Alfa, MD: What about rashes?
Anthony El-Khoueiry, MD: Rashes are actually 1 of the more common toxicities. They frequently respond to just topical steroids. The rare instances where patients have to have systemic steroids are for grade 3 and above rashes that did not respond to topical therapy, and those were quite rare. So, it’s mostly just topical therapy, that would be it.
Ghassan K. Abou-Alfa, MD: And do you recommend, Anthony, for patients to have their thyroid function checked on a regular basis? How regular is it going to be?
Anthony El-Khoueiry, MD: Sure. I Again, the trials were quite aggressive in checking thyroid function at fairly regular intervals. I think a baseline evaluation of thyroid function is important so one can have a reference point. And then every 2 to 3 months in clinical practice would be important because sometimes the laboratory changes precede the symptoms, and you want to catch a new onset type of thyroidism, or hyperthyroidism, before it becomes symptomatic.
Ghassan K. Abou-Alfa, MD: Fair enough. And, Catherine, just from your perspective as a hepatologist, does it bother you, or not at all, or in-between in regard to giving steroids for patients who have HCC who are on active therapy a lot with checkpoint inhibitors?
Catherine Frenette, MD: Before I get to that question, I do just want to make a comment about the diarrhea. For regorafenib, sorafenib, and the checkpoint inhibitors, don’t forget to check and make sure that it is actually related to this therapy and you’re not missing Clostridium difficile (C. difficile) or some other infection. And we’ve had some patients, they got treated with steroids but didn’t get checked and actually had C. difficile. So, just be careful to check that.
It’s actually interesting when you look at the data of the side effect management. When the patients got steroids, they actually didn’t seem to have any effect on the response to the drug. And so, you have to, of course, monitor for steroid side effects, and we’ve had patients have terrible insomnia and high blood sugars and things like that. But that doesn’t necessarily mean if you’re giving a checkpoint inhibitor and now you’re blocking it with steroids that you’re not going to still see a good effect for the cancer.
Ghassan K. Abou-Alfa, MD: Fair enough. And that’s very important for our colleagues that it’s totally appropriate and OK to give the steroids to control the symptoms.
Catherine Frenette, MD: Absolutely.
Ghassan K. Abou-Alfa, MD: And they do not really reduce the potential for the therapy to work.
Transcript Edited for Clarity